Background: Haemophagocytic lymphohistiocytosis (HLH) is a rare and potentially lifethreatening systemic hyperinflammatory disease, which can have several aetiologies. Clinical case: a 48-year-old woman affected by a transfusion-dependent-thalassemia was hospitalized in our haematology unit presenting with intermittent fever, haepatosplenomegaly and pancytopenia, which developed a few days after the booster dose of anti-SARS-CoV-2 mRNA vaccine. The investigations performed during hospitalization led to a diagnosis of HLH and steroid therapy where IV dexamethasone was initiated and provided benefits. Conclusions: the severity of HLH mandates early treatment, but the management of patients with post-vaccine HLH is still challenging and requires further study. No cases of HLH in patients with thalassemia were previously described.

Calvaruso, G., Chiavetta, M., Renda, D., Raso, S., Dieli, F., Lentini, V.L., et al. (2022). The First Case of Haemophagocytic Lymphohistiocytosis Triggered by the Booster Dose of Anti-SARS-CoV-2 Vaccine in a Patient with β-Thalassemia. THALASSEMIA REPORTS, 12(2), 46-50 [10.3390/thalassrep12020009].

The First Case of Haemophagocytic Lymphohistiocytosis Triggered by the Booster Dose of Anti-SARS-CoV-2 Vaccine in a Patient with β-Thalassemia

Calvaruso, Giuseppina;Chiavetta, Marta;Raso, Simona;Dieli, Francesco;Lentini, Vincenzo Luca;Carroccio, Antonio;
2022

Abstract

Background: Haemophagocytic lymphohistiocytosis (HLH) is a rare and potentially lifethreatening systemic hyperinflammatory disease, which can have several aetiologies. Clinical case: a 48-year-old woman affected by a transfusion-dependent-thalassemia was hospitalized in our haematology unit presenting with intermittent fever, haepatosplenomegaly and pancytopenia, which developed a few days after the booster dose of anti-SARS-CoV-2 mRNA vaccine. The investigations performed during hospitalization led to a diagnosis of HLH and steroid therapy where IV dexamethasone was initiated and provided benefits. Conclusions: the severity of HLH mandates early treatment, but the management of patients with post-vaccine HLH is still challenging and requires further study. No cases of HLH in patients with thalassemia were previously described.
Calvaruso, G., Chiavetta, M., Renda, D., Raso, S., Dieli, F., Lentini, V.L., et al. (2022). The First Case of Haemophagocytic Lymphohistiocytosis Triggered by the Booster Dose of Anti-SARS-CoV-2 Vaccine in a Patient with β-Thalassemia. THALASSEMIA REPORTS, 12(2), 46-50 [10.3390/thalassrep12020009].
File in questo prodotto:
File Dimensione Formato  
thalass report 2022.pdf

accesso aperto

Tipologia: Versione Editoriale
Dimensione 457.87 kB
Formato Adobe PDF
457.87 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/10447/561821
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact